What are petechiae?
Petechiae are small red or purple dots of blood that appear on the skin or in the mucus membranes. The mouth is one mucus membrane where petechiae may occur. Petechiae occur when superficial blood vessels under the skin break. Petechiae may look like a rash.
The most common cause of petechiae is through physical trauma, such as a violent coughing fit, prolonged vomiting, or excessive crying. This kind of trauma can result in facial petechiae, particularly around the eyes. Petechiae may also appear in aging skin. These forms of petechiae are generally harmless and disappear within a few days.
Petechiae may also be a sign of a serious blood disorder called thrombocytopenia. In this disease, blood platelet levels are decreased and blood clotting is impaired. Petechiae may also be a sign of another platelet-related disorder called idiopathic thrombocytopenic purpura, which is thrombocytopenia with no known cause.
The impairment in ability to form blood clots and the resulting petechiae may also occur because of certain medications you may be taking. These drugs include antiplatelet medications, anticoagulants, aspirin, and steroids.
Sudden and unexplained bleeding under the skin may be a medical emergency. Seek immediate medical care (call 911) if you, or someone you are with, have any symptoms including high fever (higher than 101 degrees Fahrenheit), confusion or loss of consciousness for even a brief moment, or severe headache.
Seek prompt medical care if you are taking these types of medications and experience petechiae.
What other symptoms might occur with petechiae?
Petechiae may accompany other symptoms, which vary depending on the underlying disease, disorder, or condition.
Symptoms that may occur along with petechiaePetechiae may accompany other symptoms including:
- Collection of clotted blood under the skin (hematoma)
- Easy bleeding or Read more about petechiaesymptoms
What causes petechiae?
Petechiae occur when small blood vessels under the skin break. The most
common cause of petechiae is physical trauma. Petechiae may also
spontaneously appear in aging skin.
Petechiae may be a sign of serious blood disorders in which blood fails to clot. The inability to form blood clots and the resulting petechiae may also occur because of certain medications.